Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Omaha, NE

April 8, 2001Nemaha County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 8, 2001, 10:46 PM CDT for Nemaha County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 8, 2001, 10:46 PM CDT (03:46 UTC)
Expired
Apr 8, 2001, 11:15 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nemaha County, NE

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 090346
SVROMA
NEC127-090415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1046 PM CDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NEMAHA COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1115 PM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTHEAST OF AUBURN...
  OR ABOUT 28 MILES NORTH OF FALLS CITY...MOVING EAST AT 55 MPH.

* SOME LOCATIONS AFFECTED...
BROWNVILLE...PERU...

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4052 9591 4026 9587 4026 9553 4052 9566

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:01 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Apr 8, 3:01 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
301 PM CDT SUN APR 8 2001

MAIN FORECAST CONCERNS ARE PRECIP...MAINLY TONIGHT AND LATER
TUESDAY...WITH TEMPERATURES A SECOND CONCERN.

IN THE SHORT TERM...I REMAIN SCEPTICAL ABOUT THE SPC MODERATE RISK
AREA IN SE CORNER NEB AND SW IA.  THE WARM FRONT IN THE AREA IS
CERTAINLY AN ACTIVE CONVERGENCE BOUNDARY...BUT DRY AIR ALOFT HAS
RESULTED IN LOWER SFC DEW POINTS AS IT MIXES DOWNWARD.  MORE
SIGNIFICANT MOISTURE IS IN THE CU FIELD TO OUR SE...BUT EVEN THAT IS
PRESENTLY CAPPED WITH DRY AIR.  MODELS DO SUGGEST CONTINUED
DEEPENING OF MOIST LAYER THROUGH EARLY TONIGHT AS MOISTURE CONTINUES
TO ADVECT NORTH THROUGH EASTERN KS...BUT WE WILL LOSE THE AFTERNOON
HEATING...AND MODELS STILL SUGGEST SOME MID LEVEL DRY CAPPING.  WILL
KEEP POPS ARND 40 PCT IN SE ZONES BUT BACK OFF TO THE NORTH.  DOUBT
OMA WILL SEE ANYTHING.  NRN STREAM SYSTEM IS STRONG ENOUGH TO POP
SOME TSTMS IN ERN WY...BY THIS SHOULD PASS NORTH OF US...LEAVING
MOST OF OUR AREA BETWEEN SYSTEMS.  WILL GO COOLER THAN GUIDANCE IN
NORTH WITH LIGHT WINDS AND GOOD RADIATION CONDS...WHILE SOUTH MAY
HAVE MORE WINDS AND CLOUDS.

MODELS ARE IN FAIRLY DECENT AGREEMENT IN THE LATER PDS.  PREFER
SLOWER AND MORE NORTH TRACK ETA GIVES NRN PLAINS LOW ON TUESDAY BASED
ON THE WESTERN TROUGH STILL DIGGING AND JET LIFTING OUT OF THE FRONT
SIDE OF THE SYSTEM.  OUR AREA SHOULD REMAIN IN FAIR WEATHER AND WEAK
SFC RIDGE THROUGH MONDAY NIGHT...ALTHOUGH A FEW SHOWERS COULD LINGER
INTO MONDAY MORNING IN THE SOUTHEAST AS SFC LOW ALONG FRONT LIFTS
OUT.  HAVE NO BIG QUARREL WITH NGM MOS.

EXPECT CLOUDS TO BE IN THE INCREASE TUESDAY.  SOUTHEAST COULD PICK
UP SOME SHOWERS AND TSTMS BY LATE IN THE DAY AS SOUTHERN FRONT MAKES
ANOTHER SURGE AHEAD OF SHORT WAVE EJECTING FROM WESTERN TROUGH.
LOOKS LIKE A GOOD CHANCE OF PRECIP TUESDAY NIGHT IN THE SOUTHEAST
AND A LESSER CHANCE IN THE NW AS A CLOSED LOW BEGINS TO
APPROACH...WITH PRECIP LIKELY FOR ENTIRE AREA ON WED UNLESS WE GET
INTO THE DRY SLOT.

SERIES OF MINOR WAVES COULD KEEP COOL SHOWERY WEATHER ON THU AND
FRIDAY...BUT NEXT WEEKEND LOOKS DRIER AS FLOW BECOMES MORE ZONAL AND
A WEAK UPPER RIDGE APPROACHES.

.OMA...NONE

POLLACK

In the hours before

Special weather statement, Apr 8, 4:58 PM CDT, 5 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
458 PM CDT SUN APR 8 2001

STORM SPOTTERS MAY BE NEEDED THIS EVENING OR TONIGHT IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. THE MAIN AREA OF CONCERN WILL BE
SOUTHEAST OF A LINE FROM FAIRBURY NEBRASKA TO RED OAK IOWA.

A WARM FRONT SOUTHEAST COLORADO ACROSS THE SOUTHEAST TIP OF
NEBRASKA TO CENTRAL IOWA AND ON THROUGH CENTRAL IOWA TO NORTHERN
ILLINOIS IS LIKELY TO ACT AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT.

MOISTURE IS INCREASING ALONG THIS BOUNDARY.  ANY THUNDERSTORMS
WHICH DEVELOP COULD BECOME SEVERE.  THE PRIMARY THREAT EARLY THIS
EVENING  WILL BE LARGE HAIL ALTHOUGH TORNADOES ARE POSSIBLE.
LATER IN THE EVENING THE PRIMARY THREAT WILL BE DAMAGING WINDS.

THERE IS A CHANCE OF THUNDERSTORMS FURTHER NORTH BUT THEY ARE LESS
LIKELY TO BE SEVERE.IF STORMS DO PUSH THROUGH THE DRY AIR LAYER...
THEY COULD BECOME SEVERE.

POWERS
Special weather statement, Apr 8, 10:25 PM CDT, 21 minutes before
NEZ067-068-078-088-090415 -

SEVERE THUNDERSTORM WATCH CLEARANCE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1025 PM CDT SUN APR 8 2001

SEVERE THUNDERSTORM WATCH 104 ISSUED AT 727 PM CDT THIS SUNDAY
EVENING IS NO LONGER IN EFFECT IN THE FOLLOWING COUNTIES OF
SOUTHEAST NEBRASKA...

CASS...JEFFERSON...LANCASTER AND SALINE.

THE THUNDERSTORMS HAVE MOVED EAST AND SOUTH OF THESE COUNTIES.

THE WATCH REMAINS IN EFFECT FOR
OTOE...GAGE...JOHNSON...NEMAHA...PAWNEE
AND RICHARDSON COUNTIES UNTIL 1 AM EARLY MONDAY.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:27 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline33 min
Apr 8, 7:44 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster31 min
Apr 8, 7:55 PM CDTSevere Thunderstorm WarningOAXCass35 min
Apr 8, 8:01 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline29 min
Apr 8, 8:10 PM CDTSevere Thunderstorm WarningOAXSarpy50 min
Apr 8, 8:13 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster32 min
Apr 8, 8:26 PM CDTSevere Thunderstorm WarningOAXCass34 min
Apr 8, 8:31 PM CDTSevere Thunderstorm WarningOAXJefferson29 min
Apr 8, 8:37 PM CDTTornado WarningOAXGage23 min
Apr 8, 8:40 PM CDTFlash Flood WarningOAXLancaster3 hr
Apr 8, 8:59 PM CDTTornado WarningOAXGage31 min
Apr 8, 9:07 PM CDTSevere Thunderstorm WarningOAXJefferson23 min
Apr 8, 9:11 PM CDTSevere Thunderstorm WarningOAXGage34 min
Apr 8, 9:12 PM CDTSevere Thunderstorm WarningOAXOtoe33 min
Apr 8, 9:17 PM CDTSevere Thunderstorm WarningOAXJohnson28 min
Apr 8, 9:31 PM CDTTornado WarningOAXGage29 min
Apr 8, 9:47 PM CDTTornado WarningOAXJohnson28 min
Apr 8, 10:16 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha29 min
Apr 8, 11:11 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe34 min
Apr 8, 11:13 PM CDTSevere Thunderstorm WarningOAXGage32 min
Apr 8, 11:32 PM CDTSevere Thunderstorm WarningOAXJohnson28 min
Apr 8, 11:44 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.